Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

Prescribed scalar curvature equation on $ S^n$ in the presence of reflection or rotation symmetry


Authors: Man Chun Leung and Feng Zhou
Journal: Proc. Amer. Math. Soc. 142 (2014), 1607-1619
MSC (2010): Primary 35J60; Secondary 53C21
DOI: https://doi.org/10.1090/S0002-9939-2014-11993-9
Published electronically: February 11, 2014
MathSciNet review: 3168467
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Using the flow equation for the conformal scalar curvature equation, we present existence theorems in cases where the prescribed function $ \mathcal {K}$ exhibits reflection or rotation symmetry (with fixed point set denoted by $ \mathcal {F}$). We also demonstrate that the ``one bubble'' condition, namely,

$\displaystyle \displaystyle {(\max _{S^n} \mathcal {K})^{\tau } \ < \ 2 \cdot (\max _{ \mathcal {F} } \mathcal {K})^{\tau }},$

cannot be totally taken away. Here $ {\tau ={1\over {2}} (n - 2).}$

References [Enhancements On Off] (What's this?)

  • [1] Antonio Ambrosetti and Andrea Malchiodi, On the symmetric scalar curvature problem on $ S^n$, J. Differential Equations 170 (2001), no. 1, 228-245. MR 1813108 (2001m:53059), https://doi.org/10.1006/jdeq.2000.3816
  • [2] Antonio Ambrosetti and Andrea Malchiodi, Perturbation methods and semilinear elliptic problems on $ {\bf R}^n$, Progress in Mathematics, vol. 240, Birkhäuser Verlag, Basel, 2006. MR 2186962 (2007k:35005)
  • [3] A. Bahri and J.-M. Coron, The scalar-curvature problem on the standard three-dimensional sphere, J. Funct. Anal. 95 (1991), no. 1, 106-172. MR 1087949 (92k:58055), https://doi.org/10.1016/0022-1236(91)90026-2
  • [4] Gabriele Bianchi, Non-existence and symmetry of solutions to the scalar curvature equation, Comm. Partial Differential Equations 21 (1996), no. 1-2, 229-234. MR 1373772 (97a:35050), https://doi.org/10.1080/03605309608821182
  • [5] Gabriele Bianchi and Henrik Egnell, An ODE approach to the equation $ \Delta u+Ku^{(n+2)/(n-2)}=0$, in $ {\bf R}^n$, Math. Z. 210 (1992), no. 1, 137-166. MR 1161175 (93m:35069), https://doi.org/10.1007/BF02571788
  • [6] Simon Brendle, Convergence of the Yamabe flow in dimension 6 and higher, Invent. Math. 170 (2007), no. 3, 541-576. MR 2357502 (2008k:53136), https://doi.org/10.1007/s00222-007-0074-x
  • [7] S.-Y. A. Chang and P.-C. Yang, A perturbation result in prescribing scalar curvature on $ S^n$, Duke Math. J. 64 (1991), 27-69 [Addendum: Duke Math. J. 71 (1993), 333-335]. MR 1131392 (92m:53063); MR 1230295 (94g:53031)
  • [8] Chiun-Chuan Chen and Chang-Shou Lin, Estimate of the conformal scalar curvature equation via the method of moving planes. II, J. Differential Geom. 49 (1998), no. 1, 115-178. MR 1642113 (2000h:35045)
  • [9] Wen Xiong Chen, Scalar curvatures on $ S^n$, Math. Ann. 283 (1989), no. 3, 353-365. MR 985236 (90c:53100), https://doi.org/10.1007/BF01442733
  • [10] X.-Z. Chen and X.-W. Xu, The scalar curvature flow on $ S^n$ - perturbation theorem revisted, Invent. Math. 187 (2012), 395-506 [Erratum: Invent. Math. 187 (2012), 507-509]. MR 2885623; MR 2885624
  • [11] José F. Escobar and Richard M. Schoen, Conformal metrics with prescribed scalar curvature, Invent. Math. 86 (1986), no. 2, 243-254. MR 856845 (88b:58030), https://doi.org/10.1007/BF01389071
  • [12] D. Gilbarg and N. Trudinger, Elliptic Partial Differential Equations of Second Order, second edition, Springer-Verlag, Berlin-Heidelberg-New York, 1998. MR 1814364 (2001k:35004)
  • [13] Man Chun Leung, Supported blow-up and prescribed scalar curvature on $ S^n$, Mem. Amer. Math. Soc. 213 (2011), no. 1002, vi+99. MR 2847985 (2012k:35132), https://doi.org/10.1090/S0065-9266-2011-00636-2
  • [14] Man Chun Leung, Construction of blow-up sequences for the prescribed scalar curvature equation on $ S^n$. I. Uniform cancellation, Commun. Contemp. Math. 14 (2012), no. 2, 1250008, 31. MR 2901051, https://doi.org/10.1142/S0219199712500083
  • [15] Y.-Y. Li, Prescribing scalar curvature on $ S^n$ and related problems. I. J. Differential Equations 120 (1995), 319-410; II. Existence and compactness, Comm. Pure Appl. Math. 49 (1996), 541-597. MR 1347349 (98b:53031); MR 1383201 (98f:53036)
  • [16] J. Moser, On a nonlinear problem in differential geometry, Dynamical systems (Proc. Sympos., Univ. Bahia, Salvador, 1971) Academic Press, New York, 1973, pp. 273-280. MR 0339258 (49 #4018)
  • [17] R. Schoen and S.-T. Yau, Lectures on differential geometry, Conference Proceedings and Lecture Notes in Geometry and Topology, I, International Press, Cambridge, MA, 1994. Lecture notes prepared by Wei Yue Ding, Kung Ching Chang [Gong Qing Zhang], Jia Qing Zhong and Yi Chao Xu. Translated from the Chinese by Ding and S. Y. Cheng. Preface translated from the Chinese by Kaising Tso. MR 1333601 (97d:53001)
  • [18] Richard Schoen and Dong Zhang, Prescribed scalar curvature on the $ n$-sphere, Calc. Var. Partial Differential Equations 4 (1996), no. 1, 1-25. MR 1379191 (97j:58027), https://doi.org/10.1007/BF01322307
  • [19] Hartmut Schwetlick and Michael Struwe, Convergence of the Yamabe flow for ``large'' energies, J. Reine Angew. Math. 562 (2003), 59-100. MR 2011332 (2004h:53097), https://doi.org/10.1515/crll.2003.078
  • [20] Michael Struwe, A flow approach to Nirenberg's problem, Duke Math. J. 128 (2005), no. 1, 19-64. MR 2137948 (2005m:53125), https://doi.org/10.1215/S0012-7094-04-12812-X
  • [21] Michael E. Taylor, Partial differential equations. III, Nonlinear equations. Applied Mathematical Sciences, vol. 117, Springer-Verlag, New York, 1997. Corrected reprint of the 1996 original. MR 1477408 (98k:35001)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 35J60, 53C21

Retrieve articles in all journals with MSC (2010): 35J60, 53C21


Additional Information

Man Chun Leung
Affiliation: Department of Mathematics, National University of Singapore, 10, Lower Kent Ridge Road, Singapore 119076, Republic of Singapore
Email: matlmc@nus.edu.sg

Feng Zhou
Affiliation: Department of Mathematics, National University of Singapore, 10, Lower Kent Ridge Road, Singapore 119076, Republic of Singapore
Email: zhoufeng@nus.edu.sg

DOI: https://doi.org/10.1090/S0002-9939-2014-11993-9
Keywords: Scalar curvature equation, geometric flow equation, blow-up
Received by editor(s): June 1, 2012
Published electronically: February 11, 2014
Communicated by: Lei Ni
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society